South Carolina, 2004

Rip Current in South Carolina, September 25, 2004

September 25, 2004 · NWS ILM · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 25, 9:00 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 25, 9:00 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1000 AM EDT SAT SEP 25 2004

.SHORT TERM (THIS AFTERNOON)...
STRONG SUBSIDENCE INVERSION SEEN GENERALLY ABOVE 800 MB IN MHX/CHS
12Z SOUNDINGS. BELOW THE INVERSION SUFFICIENT MOISTURE IS ADVECTING
INTO THE REGION IN PART TO 25-30 KNOT ONSHORE FLOW. WEAK CONVERGENCE
BANDS (NOT ASSOCIATED WITH THE HURRICANE) SEEN IN VISIBLE PICS JUST
OFFSHORE WITH E-NE TRAJECTORIES MAY DIRECT WIDELY SCATTERED SHOWERS
TOWARD THE COAST DURING THE DAY. OTHERWISE CAN NOT RULE OUT ISOLATED
OR WIDELY SCATTERED SHOWERS INLAND THIS AFTERNOON AS WEAK SURFACE
CONVERGENCE DEVELOPS AS A RESULTANT SEA BREEZE PUSHES INLAND. WILL
UPDATE ZONES TO ADJUST WINDS ALONG THE COAST...OTHERWISE THE
FORECAST IS IN GOOD SHAPE.

&&

.MARINE...
OVERALL...FORECAST FOR THE AFTERNOON LOOKS PRETTY GOOD WITH NE WINDS
OF 15 TO 20 KT AND SEAS RUNNING 7 TO 10 FEET. DEPENDING ON
OBSERVATIONS AN HOUR FROM NOW...MAY TWEAK THINGS A LITTLE BUT NO
MAJOR REVISIONS ARE COMING THIS UPDATE.

&&

.AVIATION...
BKN STRATUS OVER FLO WILL BURN OFF AROUND 14Z. BKN SC AROUND 5000 FT
WILL BECOME SCT OVER THE AREA BY 15Z. LOOK FOR SOME ISOLATED
CONVECTION ON THE RESULTANT BOUNDARY STARTING AROUND 16Z. CONVECTION
DIES THIS EVENING...BUT ISOLATED CONVECTION WILL FIRE AGAIN NEAR THE
COAST...PROBABLY AFTER 12Z ASSOCIATED SOMEWHAT WITH THE OUTER BANDS
OF JEANNE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY...NCZ097-100-101.
SC...HIGH SURF ADVISORY...SCZ034-046.
MARINE...SMALL CRAFT ADVISORY...AMZ250-252-254-256.

&&

SHORT TERM...PFAFF
MARINE...RAN
AVIATION...DL
Hazardous weather outlook, Sep 25, 2:59 AM EST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
359 AM EDT SAT SEP 25 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-260755-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
359 AM EDT SAT SEP 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH SURF ADVISORY FOR ALL AREA BEACHES TODAY AND TONIGHT.
THERE IS A HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT FOR ALL AREA
BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HURRICANE JEANNE CONTINUES TO MOVE TOWARD THE EAST COAST OF
FLORIDA...AND IS FORECAST TO MAKE LANDFALL IN THIS AREA EARLY SUNDAY.
THE FORECAST IS FOR THE STORM TO MOVE INLAND ACROSS FLORIDA AND CURVE
TO THE NORTHEAST...AFFECTING THE EASTERN CAROLINAS MAINLY ON MONDAY.

ALTHOUGH THE EVENTUAL TRACK AND INTENSITY OF THE STORM IS STILL
UNCERTAIN...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORM
ACTIVITY...HEAVY RAINFALL AND POSSIBLE FLOODING TO DEVELOP ACROSS THE
AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. INTERESTS ACROSS
SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA SHOULD CONTINUE
TO MONITOR THIS SYSTEM CLOSELY. REFER TO THE LATEST ADVISORIES ON
JEANNE FROM THE NATIONAL HURRICANE CENTER.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SJK/DCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Georgetown

When
September 25, 10:52 AM EST
Where
Georgetown County, 1 mi N of Murrells Inlet
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
33.413, -79.299 (the zone’s center; the record gives no point)

Strong rip currents caused by the swells from Hurricane Jeanne resulted in a drowning. Five other people had to be rescued by lifeguards.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Georgetown2004-09-25In WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423721.